Upper extremity gangrene secondary to superior mesenteric artery infusion of vasopressin

Research output: Contribution to journalArticle

Abstract

This patient demonstrates that peripheral vascular ischemia and gangrene may complicate the use of intraarterial vasopressin in the absence of catheter-related phenomena such as microemboli or catheter dislodgement. Discontinuation of vasopressin effectively reverses ischemic changes. Sympathetic blocking agents or direct-acting vasodilators may accelerate the reversal of the vasopressin induced ischemia. In the patient with a history of previous extremity cold injury, vasopressin may precipitate severe ischemia or gangrene by its direct effect at the arteriolar level in an extremity with already increased sympathetic vascular tone. Peripheral circulatory status must be assessed frequently during vasopressin infusion especially in patients with a history of frostbite.

Original languageEnglish (US)
Pages (from-to)367-369
Number of pages3
JournalDigestive Diseases and Sciences
Volume27
Issue number4
DOIs
StatePublished - Apr 1 1982
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Physiology
  • Gastroenterology

Cite this